Connecticut, 2002

Damaging Wind in Connecticut, July 15, 2002

July 15, 2002 · NWS BOX · 1 event in 1 county or zone

Severe thunderstorms moving through Hartford County downed a large tree onto a pickup truck in Farmington, which resulted in one injury. The storms also downed trees and wires in West Hartford, Hartford, and Glastonbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms moving through Hartford County downed a large tree onto a pickup truck in Farmington, which resulted in one injury. The storms also downed trees and wires in West Hartford, Hartford, and Glastonbury. A Skywarn spotter in Wethersfield measured a wind gust to 60 mph as the storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 15, 4:10 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 15, 4:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
510 PM EDT MON JUL 15 2002

SVR TSTM WATCH TIL ITS END.  LOOK FOR CLEARING WATCH STMTS S NH AFTR
630.

LOOK FOR NEW CONVECTION FIRING IN SYR-PSF ON DECENT CNV AT TAIL OF
FNT AND HEADING ESE AFTR 8 PM TO GIVE SOME PRETTY POTENT STORMS
AFTR THE SVR WATCH ENDS TO THE CT/RI/SE MA AREAS. 18Z ETA... IF IT
ENDS UP SUNNIER WED AFTN THAN INDICATED IN 18Z/15 ETA FOR 18Z WED
THEN IT WILL BAKE IN CT RVR VLY WED AFTN...AND IT WONT BE TODAYS 92
EITHER.

12Z/15 UKMET JOINED 12Z/14 EC AND 12Z/15 GFS FOR WFRONT VCNTY
40N. RAN COOLER THAN MEX ALONG THE COAST FRI-SUN.

TNGT: SECONDARY SURGE OF INSTAB ACCOMPANYS STG 5H VT MAX OUT OF SYR
      LATE THIS AFTN DRIVING SEWD THRU CT/RI AFT 00Z.  GFS COOL POOL
      LOSING ITS EDGE...CERTAINLY STILL A MILD NIGHT.

TUE: MODEST COOL POOL LEAVES BY 00Z/WED...SHUD BE 83-85 BDL-PVD WITH
     80-83 BOS-MHT.

WED: BIG HEAT MAY B DELAYED 1 DAY..ESP IF WFRONTAL MID-HI CLD CVR.
     WE HAVE NOTED SPC DAY 3 OUTLOOK SVR JUST N OF OUR FA. CONTG
     FCST AS IS FOR NOW BUT STILL BLV LATE DAY NR 95 HT POSSIBLE
     CT RVR VLY AT 21Z AS TEMPS WILL CONT WARMING ALL LVLS THRU 21Z.
     VERY LATE DAY MAX.

THU: THERE ARE SIGNS THAT IF WE CAN GET P-MS MOST OF DAY THAT MAX
     TEMPS WILL BE 92-98F WITH EVEN 90-93 AT FMH-MVY AS +18C 8H
     IS ADVERTIZED IN GFS EVEN AS LATE 18Z THRU ALL OF CT/RI  TRW+
     LIKELY LATE DAY WITH KI 30-35..TT NR 48 AND GOOD 250 DIV.
     SVR RISK APPEARS LOWER DUE TO LACK OF WINDS FIELDS AOB 7H...
     MORE LIKE TRAINING GULLY WASHERS NR CF.  UPPED POPS FM PRIOR
     RUN.

THU NITE: LIKELY POPS FOR LEFTOVR CONVECTION.
FRI: COOLER WITH LEFTOVR ST AND SHWRS S COAST.

GFS: IF YOU HAVENT SEEN THE CHG NOTICE..PLANS ARE FOR THE AVN/MRF
     MODEL FAMILY KNOWN AS THE GFS TO HAVE THE FINAL STEP IN RES
     AND CONSOLIDATION BEGINNING THE 8/13 12Z RUN. THE GFS...WILL
     NOW REFERENCE THIS AVN/MRF MODEL FAMILY AS GFS IN FUTURE DISCS
     ...WILL GO FROM T170 42 LYR RES TO T254 64 LYR WITH HORIZ
     RES CHG FROM 75 YO 55 KM IN THE 0-84 HR TIME FRAME...THEN
     T170L42 (AS IT IS NOW) FROM 84-180 AND T126L28 180-384. THE
     LOWER RES FURTHER OUT LIMITS SOMEWHAT NOISY FIELDS FROM
     INCORRECT OVERAMPLIFICATION IN THE LONGER RANGES WHILE THE
     HIGHER RES SHOULD IMPROVE MODEL FCST DETAILS IN THE SHRT RNG.

CHH UA MAY STILL HAVE PBLMS WITH SOUNDING THRU 12Z/16 RUNS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

DRAG

In the hours before

Special weather statement, Jul 15, 11:04 AM EST, 5 hours 26 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-152145-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1204 PM EDT MON JUL 15 2002

...ISOLATED OR SCATTERED SEVERE THUNDERSTORMS ARE FORECAST IN
SOUTHERN NEW ENGLAND MID AFTERNOON TIL ABOUT SUNSET...

POTENT THUNDERSTORMS WILL BE MOST NUMEROUS FROM MANCHESTER TO
WORCESTER...BOSTON AND BROCKTON...AND MORE SCATTERED IN NATURE
ACROSS NORTHERN CONNECTICUT AND SOUTHERN RHODE ISLAND.

THE MOST LIKELY TIME FOR ANY THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WIND GUSTS IN SOUTHERN NEW HAMPSHIRE IS BETWEEN 2 AND 4
PM...THEN BETWEEN 330 AND 6 PM FROM HARTFORD TO WORCESTER AND
BOSTON...AND FINALLY...BETWEEN 430 PM AND 730 PM FROM PROVIDENCE TO
PLYMOUTH AND CAPE COD.

MARINERS IN PARTICULAR...SHOULD BE ALERT FOR POCKETS OF WIND GUSTS
EASILY IN EXCESS OF 35 KNOTS IN THE EASTERN MASSACHUSETTS COASTAL
WATERS INCLUDING CAPE COD BAY BETWEEN 330 PM AND 7 PM AND FROM
NARRAGANSETT BAY TO SOUTH COASTAL SECTIONS OF RHODE ISLAND AND
MASSACHUSETTS...INCLUDING BUZZARDS BAY BETWEEN 430 AND 730 PM.

THE CAUSE OF THE AFTERNOON STORMS IS A COLD FRONT THAT WILL MOVE
ACROSS NEW ENGLAND...REACHING THE SOUTH COAST AFTER SUNSET.

LINES OF SCATTERED SHOWERS IN EASTERN NEW YORK STATE DURING MIDDAY
WILL PROBABLY ORGANIZE AND STRENGTHEN INTO A LINE OF HEAVY SHOWERS
AND POTENT THUNDERSTORMS DURING MID AFTERNOON...AS THEY MOVE EAST
SOUTHEAST AT 30 TO 40 MPH INTO THE NEAR 90 DEGREE HEAT OCCURRING IN
SOUTHERN NEW ENGLAND.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION.  SKYWARN ACTIVIATION MAY BE REQUIRED AFTER 2 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON
THIS WEATHER SITUATION.
Special weather statement, Jul 15, 2:55 PM EST, 1 hour 35 minutes before
NHZ012-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EDT MON JUL 15 2002

AT 345 PM RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHERN
SULLIVAN COUNTY IN NEW HAMPSHIRE.  THIS STORM WILL MOVE TOWARD THE
EAST-SOUTHEAST AT ABOUT 30 MPH.  IT WILL PASS ACROSS THE NORTHERN
PART OF HILLSBOROUGH COUNTY BETWEEN 400 PM AND 520 PM.  IT MAY
PRODUCE WINDS OF 40 MPH...PEA SIZE HAIL...AND TORRENTIAL DOWNPOURS.
Local storm report, Jul 15, 3:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
448 PM EDT MON JUL 15 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    HILLSBOROUGH              NH   WIND DAMAGE
07/15/02   HILLSBOROUGH                   TREES DOWN ON RT-9
                                          REPORTED BY AMATEUR RADIO

FMN
Special weather statement, Jul 15, 3:51 PM EST, 39 minutes before
NHZ011-152130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
451 PM EDT MON JUL 15 2002

AT 446 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 50
MPH AND HAIL...16 MILES NORTHWEST OF WALPOLE...OR ABOUT 11 MILES
WEST OF SPRINGFIELD VERMONT...MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  WALPOLE AROUND 515 PM
  SURRY AND GILSUM AROUND 525 PM
  WESTMORELAND...CHESTERFIELD AND KEENE AROUND 530 PM

BE PREPARED TO TAKE IMMEDIATE SHELTER IF THREATENING WEATHER IS
SIGHTED...OR A SEVERE THUNDERSTORM WARNING IS ISSUED.  BOATERS ON
CHESHIRE COUNTY LAKES SHOULD SEEK SHELTER NOW.

THOMPSON
Special weather statement, Jul 15, 3:57 PM EST, 33 minutes before
NHZ011-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
457 PM EDT MON JUL 15 2002

...A VERY STRONG THUNDERSTORM IS HEADED TOWARD CHESHIRE COUNTY IN
SOUTHWEST NEW HAMPSHIRE...

AT 452 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT
LEAST 50 MPH AND HAIL...12 MILES NORTHWEST OF WALPOLE...OR ABOUT 9
MILES NORTHWEST OF BELLOWS FALLS...MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ALSTEAD AROUND 510 PM
  WALPOLE AROUND 515 PM
  SURRY AND WESTMORELAND AROUND 525 PM
  GILSUM AROUND 530 PM
  SULLIVAN AND KEENE AROUND 535 PM
  MARLBOROUGH...ROXBURY AND SWANZEY AROUND 545 PM

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.  BOATERS ON
CHESHIRE COUNTY LAKES SHOULD SEEK SHELTER NOW.

THOMPSON
Special weather statement, Jul 15, 4:22 PM EST, 8 minutes before
CTZ002-003-152215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
522 PM EDT MON JUL 15 2002

...A STRONG THUNDERSTORM IS HEADED TOWARD GREATER HARTFORD...

AT 521 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 40
MPH AND SMALL HAIL OVER AVON...OR ABOUT 6 MILES NORTHWEST OF WEST
HARTFORD...MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  WEST HARTFORD AND BLOOMFIELD AROUND 530 PM
  HARTFORD...NEWINGTON...SOUTH WINDSOR AND NEW BRITAIN AROUND 535 PM
  WETHERSFIELD AND EAST HARTFORD AROUND 540 PM
  GLASTONBURY AND ROCKY HILL AROUND 545 PM

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

THOMPSON

The radar

The Brookhaven radar (KOKX), 95 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 15, 4:30 PM EST to 5:10 PM EST
Where
Hartford County, Farmington
Measured
52 kt (60 mph)
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
41.717, -72.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306626.